Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jul 28, 2021, 6:56 AM CDT for Crow Wing County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 6:56 AM CDT (11:56 UTC)
- Expired
- Jul 28, 2021, 7:15 AM CDT
- In force
- 19 min
- Issued by
- NWS Duluth, MN
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4029 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.6
The text
As transmitted.
380
WWUS83 KDLH 281156
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
656 AM CDT Wed Jul 28 2021
MNZ033-034-281215-
Crow Wing-South Cass-
656 AM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES...
At 656 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Poplar, to Leader, to near Pillager, and moving
east at 45 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will be near...
Pillager around 700 AM CDT.
Baxter and Gull Lake around 710 AM CDT.
Pequot Lakes and Nisswa around 715 AM CDT.
Other locations impacted by these storms include Lake Shore, Barrows,
Sylvan, Casino, Crow Wing State Park, East Gull Lake and Jenkins.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4670 9435 4624 9423 4627 9434 4630 9435
4630 9439 4631 9438 4633 9442 4633 9446
4631 9450 4633 9459 4648 9468 4672 9470
TIME...MOT...LOC 1156Z 288DEG 40KT 4670 9463 4652 9461 4637 9453
$$
HuyckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:51 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 4:51 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Duluth MN 451 AM CDT Wed Jul 28 2021 .DISCUSSION...(Today through Tuesday) Issued at 442 AM CDT Wed Jul 28 2021 Summary: Thunderstorms are expected this morning and again this afternoon and evening. Some storms may be severe from late morning through this evening. Hot today with highs in the low 80s to low 90s. Heat indices of 95 to 100 degrees for portions of central Minnesota and the I-35 corridor from Moose Lake south. A little cooler and drier Thursday. Chance of showers and storms returns Friday through Saturday. At 09Z a warm front stretched from near Devils Lake to near Fargo, ND to near Saint Cloud, MN to around Albert Lea. The latter location more of a composite front and outflow boundary. South of the front dewpoints were in the low to upper 70s, impressive moisture for this time of night even in July. A southwesterly nocturnal low-level jet was indicated both by the RAP analysis and regional VAD profiles, the leading edge of which was providing convergence for elevated convection over the NDak/SDak/MN border. Think these storms will continue to percolate over the next several hours and advance east-southeasterly along the front. MLCAPE of 2000-3500 J/kg was found south of the warm front. While the elevated convection is unlikely to tap all of that instability, there should be enough energy available to support strong to severe storms. Another area of thunderstorms stretched from northwest Ontario west into Manitoba ahead of an approaching shortwave trough. The LLJ will continue to support convection and push it eastward with time this morning. The jet will gradually veer and weaken after 14Z, which should result in storms weakening if not dissipating entirely. A few strong to severe storms appear possible from Pine River east to the I-35 corridor this morning. Within the last hour quarter-size hail was reported in Fargo. Outflow from the early morning convection will serve to sharpen the the warm frontal gradient. The front will lift northward and should be oriented from around Lake of the Woods to the Twin Cities by 15Z and perhaps a little farther north by early afternoon. The convection over the Canadian Prairies may weaken by late morning, but storms should redevelop in the 17Z-19Z timeframe ahead of the shortwave trough, over southeast Manitoba, northwest Minnesota, and adjacent areas of northwest Ontario. There will be ample instability and deep layer shear for severe thunderstorms this afternoon through this evening along the warm front. I’ll defer to the SPC SWODY1 for more detailed mesoscale analysis of the convective parameters. Storm mode will initially favor discrete supercells with all modes of severe weather possible. Storm motions will be southeasterly along the front. There is a potential for a few tornadoes while storms remain discrete, especially those which can ride along the frontal boundary. LCLs initially will be high initially, but should lower with time due to ingestion of RFD moisture. Very large hail up to baseball size and damaging wind gusts to 70 are possible with the discrete storms. Deep layer shear of 40 to 55 knots is forecast, which should lead to eventual upscale growth into an MCS. Once that transition occurs, the hail threat will diminish while the wind potential will increase. Gusts of 80 to 90 mph will not be out of the question at the apex of any bowing segments which develop. QLCS tornadoes are not out of the question, either. Torrential rainfall may lead to localized flash flooding before storm motions increase with the transition to an MCS. With recent rainfall over NW WI, even after the transition there may be a risk for flash flooding. Precipitable water of 1.5 to 2 inches with storms oriented parallel to the front will make storms efficient rain producers. In addition to the severe weather risk today and tonight, hot temperatures are on tap. Portions of the Northland will experience heat indices of 95 to 100 degrees this afternoon from the Brainerd lakes east into the I-35 corridor south of Moose Lake and into the St. Croix Valley near Grantsburg and Siren, WI. There is a question whether temperatures will be able to reach the low to middle 90s required to push heat indices over 100 with the morning clouds and storms. Should clouds clear by mid to late morning, afternoon temps may need to be increased a few degrees for those areas. Quieter weather is on tap for Thursday along with cooler conditions. Another round of showers and storms is possible for Friday afternoon through Saturday as a shortwave trough passes through the region on northwest flow. A weak cool front will accompany the trough and should be able to touch off a few showers and storms. At this time the risk of severe weather appears low. Temperatures will be in the 70s for most locations Saturday through Monday. Tuesday will see temperatures warm up a few degrees and there could be a few showers or storms during the afternoon and evening. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1244 AM CDT Wed Jul 28 2021 Fog will reduce visibility at several sites this morning. Showers and thunderstorms are forecast to develop by 10 to 11Z in central Minnesota in response to a strengthening nocturnal low-level jet. These storms should push northeastward with time and weaken by 15Z. Another round of showers and storms is forecast to develop by 16Z in southern Manitoba and northwest Ontario and push southeastward across northern Minnesota and into northwest Wisconsin through this evening. Any storms which develop may produce hail and wind gusts greater than 45 kts. Overall confidence in storm timing and location is medium. && .MARINE... Issued at 451 AM CDT Wed Jul 28 2021 Northeast winds of around 5 to 10 knots are expected this morning. Winds in the southwest arm may increase this afternoon to around 15 knots. Strong to severe thunderstorms are possible this afternoon and this evening with wind gusts up to 50 knots and locally higher waves. The storm threat will diminish by late this evening and quiet weather is expected for Thursday and much of Friday. A few storms are possible again Friday afternoon through Saturday. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 61 80 55 / 70 40 0 0 INL 83 57 79 50 / 70 10 0 10 BRD 94 61 83 57 / 40 30 0 0 HYR 85 61 81 51 / 90 80 0 0 ASX 86 61 80 53 / 70 60 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Huyck MARINE...Huyck
Hazardous weather outlook, Jul 28, 6:52 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 652 AM CDT Wed Jul 28 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 652 AM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Some storms are possible this morning from central Minnesota to the I-35 corridor. Some storms may be strong to severe. Large hail to ping pong ball size, wind gusts to 60 mph, and frequent cloud- to-ground lightning are the main threats this morning. Dense fog is possible this morning, primarily around Lake Superior. For more details see the Dense Fog Advisory. Thunderstorms are expected to redevelop over northwest Minnesota, southeast Manitoba, and adjacent areas of northwest Ontario this afternoon and move southeast through northern Minnesota into northwest Wisconsin this afternoon and evening. Some storms will likely become severe with hail up to baseball size, damaging wind gusts exceeding 75 mph, frequent cloud-to-ground lightning, and heavy rainfall which may lead to localized flash flooding. There is also a small chance of a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-291200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 652 AM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Dense fog is possible this morning, reducing visibility to less than 1 nautical mile. Thunderstorms are expected to move over western Lake Superior this afternoon and evening. A few storms may be strong to severe with large hail, damaging wind gusts up to 50 knots, frequent cloud- to- water lightning, and locally heavy rainfall which may reduce visibility below one- half mile. Wind and waves may become large and chaotic around and in storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. Levens/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 28, 6:15 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
615 AM CDT Wed Jul 28 2021
MNZ025-033-281145-
North Cass-South Cass-
615 AM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS
COUNTY...
At 615 AM CDT, strong thunderstorms were along a line extending from
7 miles west of Lake George, to 6 miles west of Nevis, to near
Huntersville, and moving southeast at 40 mph.
Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of southwestern
North Cass and northwestern South Cass Counties, including the
following locations... Oshawa.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4680 9479 4680 9466 4708 9467 4711 9466
4710 9461 4663 9452 4663 9479
TIME...MOT...LOC 1115Z 304DEG 36KT 4719 9515 4699 9497 4684 9495
HuyckSpecial weather statement, Jul 28, 6:53 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
653 AM CDT Wed Jul 28 2021
MNZ025-033-281215-
North Cass-South Cass-
653 AM CDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY...
At 653 AM CDT, a strong thunderstorm was 8 miles northeast of
Huntersville, or 18 miles southwest of Walker, moving east at 50 mph.
Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Backus around 705 AM CDT.
Other locations impacted by this storm include Oshawa.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4680 9466 4692 9466 4688 9444 4666 9457
4676 9479 4680 9478
TIME...MOT...LOC 1153Z 292DEG 44KT 4684 9474
HuyckSpecial weather statement, Jul 28, 6:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 AM CDT Wed Jul 28 2021
MNZ033-034-281215-
Crow Wing-South Cass-
656 AM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES...
At 656 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Poplar, to Leader, to near Pillager, and moving
east at 45 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will be near...
Pillager around 700 AM CDT.
Baxter and Gull Lake around 710 AM CDT.
Pequot Lakes and Nisswa around 715 AM CDT.
Other locations impacted by these storms include Lake Shore, Barrows,
Sylvan, Casino, Crow Wing State Park, East Gull Lake and Jenkins.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4670 9435 4624 9423 4627 9434 4630 9435
4630 9439 4631 9438 4633 9442 4633 9446
4631 9450 4633 9459 4648 9468 4672 9470
TIME...MOT...LOC 1156Z 288DEG 40KT 4670 9463 4652 9461 4637 9453
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:15 AM CDT | Special Weather Statement | DLH | Cass | 30 min |
| Jul 28, 6:42 AM CDT | Dense Fog Advisory | DLH | Carlton, Lake, Saint Louis | 3 hr |
| Jul 28, 6:50 AM CDT | Marine Dense Fog Advisory | DLH | 3 hr | |
| Jul 28, 6:53 AM CDT | Special Weather Statement | DLH | Cass | 22 min |
| Jul 28, 9:36 AM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| Jul 28, 9:53 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 20 min |
| Jul 28, 9:57 AM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jul 28, 10:05 AM CDT | Severe Thunderstorm Warning | DLH | Itasca | 40 min |
| Jul 28, 10:34 AM CDT | Special Weather Statement | DLH | Itasca | 26 min |
| Jul 28, 10:43 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 28, 10:58 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 28, 11:14 AM CDT | Special Weather Statement | DLH | Itasca | 31 min |
| Jul 28, 11:41 AM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 28, 11:45 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 28, 12:13 PM CDT | Special Weather Statement | DLH | Koochiching | 32 min |
| Jul 28, 12:15 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jul 28, 12:44 PM CDT | Special Weather Statement | DLH | Koochiching | 31 min |
| Jul 28, 1:29 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 28, 1:51 PM CDT | Special Weather Statement | DLH | Saint Louis | 9 min |
| Jul 28, 1:54 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 43 min |
| Jul 28, 2:04 PM CDT | Special Weather Statement | DLH | Saint Louis | 11 min |
| Jul 28, 2:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Jul 28, 2:39 PM CDT | Special Weather Statement | DLH | 21 min | |
| Jul 28, 2:55 PM CDT | Special Weather Statement | DLH | 20 min | |
| Jul 28, 3:16 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jul 28, 3:40 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 28, 4:31 PM CDT | Special Weather Statement | DLH | Saint Louis | 14 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 28, 6:22 PM CDT | Special Weather Statement | DLH | Koochiching | 23 min |
| Jul 28, 6:43 PM CDT | Special Weather Statement | DLH | Koochiching | 17 min |
| Jul 28, 6:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 39 min |
| Jul 28, 2:44 PM CDT | Special Weather Statement | DLH | Sawyer | 16 min |
| Jul 28, 2:58 PM CDT | Special Weather Statement | DLH | Price | 17 min |
| Jul 28, 5:09 PM CDT | Special Weather Statement | DLH | Ashland | 21 min |
| Jul 28, 5:33 PM CDT | Special Weather Statement | DLH | Iron | 12 min |
| Jul 28, 5:51 PM CDT | Special Weather Statement | DLH | Iron | 24 min |
| Jul 28, 6:14 PM CDT | Special Weather Statement | DLH | Price | 16 min |
| Jul 28, 6:30 PM CDT | Special Weather Statement | DLH | Price | 15 min |
| Jul 28, 6:41 PM CDT | Special Weather Statement | DLH | Iron | 19 min |
| Jul 28, 6:44 PM CDT | Special Weather Statement | DLH | Price | 16 min |
| Jul 28, 6:56 PM CDT | Special Weather Statement | DLH | Price | 19 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.